Anti-TNF-α Therapy Linked With Inflammatory Bowel Disease

July 31, 2017

Cases have been reported in adults as well as in children who received this treatment.

Cases of inflammatory bowel disease after anti–tumor necrosis factor α (anti-TNF-α) therapy have been reported in adults as well as in children, and this potential complication, although uncommon, should be taken into consideration as an adverse effect, according to the authors of a PubMed search and analysis. In almost all the patients, inflammatory bowel disease developed after the introduction of etanercept.

Amir Bieber and fellow researchers in Israel pointed out that anti-TNF-α medications are now the most prescribed biologic agents for rheumatologic and GI diseases.

Classified as disease-modifying antirheumatic drugs, the anti-TNF-α agents are approved for many inflammatory conditions, including rheumatoid arthritis and the various spondyloarthropathies.

The most common adverse effects of anti-TNF-α drugs are of an infectious nature, but GI events have been reported without consideration of new-onset inflammatory bowel disease. The authors presented 3 cases with apparent new-onset inflammatory bowel disease in patients who started on etanercept, as well as a review of the literature, in a recent Journal of Rheumatology article.

Case 1

Abnormal liver function developed in a 64-year-old woman with rheumatoid arthritis and no prior GI complaints who was receiving methotrexate and subsequently received etanercept as rescue therapy.

The patient’s rheumatoid arthritis disease activity improved, but 4 years after the initiation of anti-TNF-α therapy, she was admitted to the hospital with fever, abdominal pain, and diarrhea.

The patient’s diagnostic tests were consistent with new-onset Crohn disease. Etanercept treatment was halted, followed by alleviation of the patient’s GI symptoms; follow-up testing 7 months later revealed no evidence of bowel inflammation.

Case 2

A 22-year-old woman with juvenile idiopathic arthritis who was receiving treatment with methotrexate and sulfasalazine started on etanercept and prior therapy was discontinued. From age 8 to 22 years, the patient had no complaints or GI symptoms.

At age 22 years, the patient began to have abdominal pain, diarrhea, and iron-deficiency anemia. Tests for celiac disease were negative. Endoscopy and CT scans were consistent with Crohn disease.

Treatment with etanercept was discontinued and adalimumab was prescribed; there was improvement of her GI symptoms and good control of her arthritis.

Case 3

A 24-year-old man with juvenile idiopathic arthritis and familial Mediterranean fever was treated from age 12 years with colchicine, NSAIDs, and joint steroid injections for 3 years; methotrexate was started.

After 6 months, arthralgia persisted and methotrexate was replaced with etanercept; the patient’s joint complaints resolved.

At 21 years, the patient began to have abdominal pain and diarrhea and there was evidence of terminal ileitis and gut lumen narrowing and thickening. Along with biopsy evidence of cryptitis, colitis, and ulcerations, these findings were suggestive of unclassified inflammatory bowel disease.

The patient was switched to adalimumab and after 3 months the GI symptoms were alleviated.

Literature review

• The authors identified 11 articles and 4 cited articles that were included in their final analysis.

• 53 case reports were found describing inflammatory bowel disease after etanercept treatment. Nearly all patients carryied a primary diagnosis of juvenile idiopathic arthritis.

• Data from the FDA Adverse Event Reporting System were not included in the analysis because of a lack of specific patient data; in more than 100 cases, treatment with etanercept was followed by presentation of inflammatory bowel disease.

• The time from etanercept treatment to onset of inflammatory bowel disease, on average, was 27 months.

• Most patients’ GI symptoms improved after discontinuation of etanercept; the time to relief ranged from days to 10 months.

• Crohn disease was the most common inflammatory bowel diagnosis (36/56), followed by undifferentiated inflammatory bowel disease (10/56) and ulcerative colitis (9/56).

Implications for physicians

• Physicians and, in particular, rheumatologists should be vigilant for signs of inflammatory bowel disease in patients who are receiving etanercept therapy.

• If inflammatory bowel disease presents in these patients, etanercept may be discontinued and another biologic should be considered (eg, adalimumab, which blocks the anti-TNF-α receptor with a different mechanism).

• Although no causality was determined between etanercept and inflammatory bowel disease, it should be recognized as a potentially serious adverse event.

References:

Bieber A, Fawaz A, Novofastovski I, Mader R. “Antitumor Necrosis Factor-α Therapy Associated with Inflammatory Bowel Disease: Three Cases and a Systematic Literature Review.” J Rheumatol. 2017;44:1088-1095. doi: 10.3899/jrheum.160952. Epub 2017 Apr 15.